Alert archive / Nevada / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 46, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Aug 22, 2013, 3:20 PM PDT for Washoe County, Nevada; Modoc County, California. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2013, 3:20 PM PDT (22:20 UTC)
- Expired
- Aug 22, 2013, 4:00 PM PDT
- In force
- 40 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Modoc County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 223 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2345 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
186
WUUS55 KREV 222220
SVRREV
CAC049-NVC031-222300-
/O.NEW.KREV.SV.W.0046.130822T2220Z-130822T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
320 PM PDT THU AUG 22 2013
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL MODOC COUNTY IN NORTHERN CALIFORNIA...
NORTHWESTERN WASHOE COUNTY IN WESTERN NEVADA...
* UNTIL 400 PM PDT
* AT 319 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 22
MILES SOUTHEAST OF FORT BIDWELL...OR 14 MILES EAST OF CEDARVILLE...
AND MOVING NORTH AT 25 MPH.
* LOCATIONS AFFECTED INCLUDE...FORT BIDWELL.
THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL...IN ADDITION TO
FREQUENT DEADLY LIGHTNING...HIGH WINDS...AND HEAVY RAIN. SEEK SHELTER
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
LAT...LON 4154 11977 4149 11999 4172 12021 4172 12018
4185 12020 4191 12010 4193 11994
TIME...MOT...LOC 2220Z 169DEG 23KT 4160 11992
$$
SNYDER2 follow-up statements
150
WWUS55 KREV 222239
SVSREV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
339 PM PDT THU AUG 22 2013
CAC049-NVC031-222300-
/O.CON.KREV.SV.W.0046.000000T0000Z-130822T2300Z/
MODOC CA-WASHOE NV-
339 PM PDT THU AUG 22 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR NORTHWESTERN WASHOE AND NORTHEASTERN MODOC COUNTIES...
AT 336 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 15 MILES SOUTHEAST OF FORT BIDWELL...OR 15 MILES EAST OF LAKE
CITY...MOVING NORTH AT 25 MPH.
* LOCATIONS AFFECTED INCLUDE...FORT BIDWELL.
THIS STORM IS CAPABLE OF PRODUCING HAIL TO AROUND ONE INCH IN
DIAMETER...IN ADDITION TO FREQUENT DEADLY LIGHTNING...HIGH WINDS...
AND HEAVY RAIN. SEEK SHELTER INSIDE A STURDY STRUCTURE.
LAT...LON 4169 11984 4164 12001 4177 12014 4182 12020
4185 12020 4191 12010 4193 11994
TIME...MOT...LOC 2238Z 169DEG 23KT 4171 11995
$$
SNYDER493
WWUS55 KREV 222255
SVSREV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
355 PM PDT THU AUG 22 2013
CAC049-NVC031-222305-
/O.EXP.KREV.SV.W.0046.000000T0000Z-130822T2300Z/
MODOC CA-WASHOE NV-
355 PM PDT THU AUG 22 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHOE AND
NORTHEASTERN MODOC COUNTIES WILL EXPIRE AT 400 PM PDT...
THE STORM THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4169 11984 4164 12001 4177 12014 4182 12020
4185 12020 4191 12010 4193 11994
TIME...MOT...LOC 2255Z 169DEG 23KT 4182 11998
$$
SNYDERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:07 PM PDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 22, 2:07 PM PDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 207 PM PDT THU AUG 22 2013 .SYNOPSIS... AREA OF LOW PRESSURE LIFTS NORTH INTO OREGON TONIGHT WITH THUNDERSTORM CHANCES ENDING AFTER THIS EVENING AS DRY AND STABLE SOUTHWEST FLOW MOVES INTO NORTHEAST CALIFORNIA AND NORTHWEST NEVADA. THIS WILL RESULT IN BREEZY AFTERNOON AND EVENING WINDS THE NEXT SEVERAL DAYS...WITH THE STRONGEST WINDS LIKELY THIS WEEKEND. AREAS OF SMOKE AND HAZE WILL CONTINUE ACROSS THE REGION DUE TO SEVERAL ONGOING WILDFIRES. && .SHORT TERM... ONLY MINOR CHANGES MADE TO ONGOING FORECAST WITH THE GREATEST CHANGE TO ADD SMOKE AND HAZE DUE TO MULTIPLE ONGOING WILDFIRES, THE GREATEST CONTRIBUTOR BEING THE RIM FIRE JUST WEST OF YOSEMITE. THE UPPER LEVEL LOW WHICH HAS BROUGHT US PLENTY OF THUNDERSTORMS THE PAST FEW DAYS IS BEGINNING TO LIFT NORTH WITH A DRIER SOUTHWEST FLOW RESULTING ACROSS NORTHEAST CALIFORNIA AND NORTHWEST NEVADA. THUNDERSTORMS ARE FIRING ONCE AGAIN THIS AFTERNOON, MAINLY NORTH OF A SUSANVILLE-LOVELOCK LINE, IN A DIFFLUENT AREA AS THE UPPER LEVEL LOW LIFTS INTO NORTHERN CALIFORNIA THIS AFTERNOON. UPPER LEVEL FLOW HAS INCREASED, CAUSING UNIDIRECTIONAL SHEAR, SO STORMS HAVE BEEN ABLE TO SUPPORT HAIL DEVELOPMENT. IN ADDITION, STORMS CAN PRODUCE GUSTY AND ERRATIC WINDS. DESPITE STORM MOTIONS OF 15 TO 20 MPH, STORMS SHOULD PREDOMINATELY BE WET AS LOW LEVEL MOISTURE AND PWATS REMAIN WELL ABOVE NORMAL. SOUTH OF INTERSTATE 80 A VISIBLE DRY SLOT AND AREA OF SUBSIDENCE CAN BE SEEN MOVING INTO THE REGION WHICH HAS STABILIZED THE AIRMASS. AN AREA OF LOW PRESSURE DIGGING SOUTH IN THE EASTERN PACIFIC WILL INCREASE THE GRADIENT THIS WEEKEND. GUSTY SOUTHWEST WINDS OF 25 TO 35 MPH CAN BE EXPECTED WHICH MAY COMBINE WITH LOW RELATIVE HUMIDITY ON SUNDAY TO MAKE FOR FIRE WEATHER CONCERNS. THE GREATEST FORECAST CONCERN AND CHALLENGE THE NEXT SEVERAL DAYS WILL BE THE AREAS OF SMOKE WHICH ARE AFFECTING THE REGION DUE TO ONGOING WILDFIRES. THE RIM FIRE HAS GROWN DRASTICALLY THE PAST 24 HOURS AND IS CURRENTLY ESTIMATED TO BE NEARLY 55,000 ACRES. THE SMOKE PLUME CAN BE CLEARLY SEEN ON BOTH SATELLITE AND RADAR SPILLING ACROSS THE SIERRA AND INTO WESTERN NEVADA. THE DIFFICULTY IS KNOWING HOW ACTIVE THE FIRE WILL BURN AND IF THE PLUME WILL BE LOFTED HIGH ENOUGH TO BE CARRIED BY UPPER LEVEL WINDS OR IF SMOKE WILL SETTLE INTO VALLEYS. HAVE BASED THE CURRENT SMOKE/HAZE FORECAST ON THE LATEST TRENDS AND HYSPLIT RUNS. HAVE ONLY INCLUDED SMOKE/HAZE IN THE FORECAST THE NEXT 48 HOURS DUE TO THE UNCERTAINTY IN FIRE BEHAVIOR THE NEXT SEVERAL DAYS, BUT IF IT CONTINUES TO BURN THIS ACTIVELY, EXPECT SMOKE TO TAKE A SIMILAR PATTERN AS SOUTH TO SOUTHWEST FLOW REMAINS OVER THE AREA. THE SPRING PEAK FIRE AND AMERICAN FIRE ALSO CONTINUE TO BURN, BUT ARE NOT PRODUCING AS LARGE OF A SMOKE PLUME AT THIS TIME. DJ .LONG TERM...SUNDAY THROUGH THURSDAY... NO MAJOR CHANGE TO GRIDS NEXT WEEK. EASTERN CALIFORNIA AND WESTERN NEVADA WILL REMAIN UNDER DRY SOUTHWEST FLOW AS A STRONG RIDGE REMAINS ANCHORED OVER THE CENTRAL CONUS AND A TROUGH REMAINS NEAR AND JUST OFF THE PACIFIC COAST. THE ONLY EXCEPTION WILL BE NORTH OF SUSANVILLE AND GERLACH SUNDAY WHEN A FAST-MOVING DISTURBANCE WILL MOVE THROUGH NORTHERN CALIFORNIA AND OREGON AND BRING INCREASING MOISTURE AND CLOUD COVER. THE BEST MOISTURE IS CURRENTLY PROGGED TO REMAIN WEST OF THE WARNER MOUNTAINS IN MODOC COUNTY SO FOR NOW THE FORECAST CALLS FOR PARTLY CLOUDY SKIES. HOWEVER, IF THE DISTURBANCE SHIFTS ANY FURTHER SOUTHEAST WE WILL HAVE TO ADD A SLIGHT CHANCE OF SHOWERS TO THE SURPRISE VALLEY/NORTHERN WASHOE COUNTY AND FAR NORTHERN LASSEN COUNTY. AFTERNOON HIGHS WILL STAY WITHIN A FEW DEGREES OF NORMAL FOR LATE AUGUST, MID 80S TO LOW 90S FOR WESTERN NEVADA AND MID 70S TO LOW 80S FOR THE EASTERN SIERRA. WITH THE TROUGH AND RIDGE SETTING UP A RATHER STEADY-STATE THERMAL GRADIENT WINDS SHOULD KICK UP EACH AFTERNOONS AND EVENING WITH PEAK GUSTS AT 25-30 MPH. SNYDER && .AVIATION... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ONCE AGAIN THIS AFTERNOON NORTH OF A KSVE-KLOL LINE. GUSTY AND ERRATIC OUTFLOW WINDS, HAIL, AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS. TERRAIN MAY BE OBSCURED WITH MVFR CIGS/VIS POSSIBLE IN THE HEAVIER SHOWERS. GREATEST IMPACT TO AVIATION THIS AFTERNOON AND EVENING, AND POTENTIALLY THE NEXT SEVERAL DAYS, IS SMOKE FROM ONGOING WILDFIRES, THE GREATEST CONTRIBUTOR BEING THE RIM FIRE JUST WEST OF YOSEMITE. THIS IS PRODUCING MVFR CONDITIONS FOR KRNO, KCXP, AND KTRK, WITH IFR CONDITIONS AT KTVL THIS AFTERNOON. EXPECT THE WEST WINDS THIS AFTERNOON TO HELP CLEAR SMOKE OUT A BIT, BUT VISIBILITY WILL STILL BE IMPACTED ACROSS THE SIERRA BETWEEN KTRK AND KBAN INTO MUCH OF WESTERN NEVADA. EXPECT TERRAIN OBSCURATION AND SLANTWISE VISIBILITY AS LOW AS A COUPLE MILES ON APPROACH TO AIRPORTS IN THIS REGION. DJ && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Aug 21, 7:04 PM PDT, 20 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RENO NV 704 PM PDT WED AUG 21 2013 CAZ070>073-NVZ001>005-221300- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- 704 PM PDT WED AUG 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA... NORTHEAST CALIFORNIA AND WESTERN NEVADA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE SIERRA... WESTERN NEVADA...AND NORTHEAST CALIFORNIA TONIGHT. STRONGER STORMS IN THE EVENING WILL PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 55 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE ON THURSDAY IN NORTHEAST CALIFORNIA AND NORTHWEST NEVADA NORTH OF INTERSTATE 80 WITH THE MOST LIKELY AREA FROM SUSANVILLE NORTH. FRIDAY THROUGH THE MIDDLE OF NEXT WEEK WILL BE DRY WITH TEMPERATURES NEAR NORMAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE ACCORDING TO STANDARD OPERATING PROCEDURE. REPORTS OF SEVERE WEATHER ARE ALSO WELCOME BY POSTING TO THE NATIONAL WEATHER SERVICE RENO FACEBOOK PAGE...OR ON TWITTER USING...AT NWSRENO. FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 22, 1:22 PM PDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
122 PM PDT THU AUG 22 2013
NVZ005-222045-
NORTHERN WASHOE COUNTY-
122 PM PDT THU AUG 22 2013
...STRONG THUNDERSTORM OVER FAR NORTHERN WASHOE COUNTY...
AT 119 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 34 MILES EAST OF CEDARVILLE...MOVING NORTH
NORTHEAST AT 30 MPH.
FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL
OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 145 PM PDT INCLUDE...MAHOGANY MOUNTAIN
AND BADGER MOUNTAIN.
&&
LAT...LON 4164 11931 4143 11931 4128 11945 4133 11968
4173 11960
TIME...MOT...LOC 2020Z 196DEG 26KT 4139 11953
SNYDERSpecial weather statement, Aug 22, 1:58 PM PDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
158 PM PDT THU AUG 22 2013
NVZ005-222130-
NORTHERN WASHOE COUNTY-
158 PM PDT THU AUG 22 2013
...STRONG THUNDERSTORM OVER FAR NORTHEAST WASHOE COUNTY...
AT 154 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 37 MILES EAST NORTHEAST OF CEDARVILLE...AND
MOVING NORTH NORTHEAST AT 30 MPH.
FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...NICKEL SIZE HAIL...AND STRONG GUSTY WINDS TO 55 MPH...WILL
OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 230 PM PDT INCLUDE...CATNIP MOUNTAIN AND
BADGER MOUNTAIN.
&&
LAT...LON 4186 11931 4155 11931 4149 11935 4154 11958
4189 11946
TIME...MOT...LOC 2056Z 195DEG 22KT 4161 11943
SNYDERSpecial weather statement, Aug 22, 2:54 PM PDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
254 PM PDT THU AUG 22 2013
NVZ005-222230-
NORTHERN WASHOE COUNTY-
254 PM PDT THU AUG 22 2013
...ANOTHER STRONG THUNDERSTORM OVER FAR NORTHEAST WASHOE COUNTY...
AT 251 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 35 MILES EAST OF CEDARVILLE...MOVING NORTH
NORTHEAST AT 30 MPH.
FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL
OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 330 PM PDT INCLUDE...BADGER MOUNTAIN.
&&
LAT...LON 4181 11931 4155 11931 4141 11942 4148 11964
4187 11953
TIME...MOT...LOC 2152Z 201DEG 24KT 4153 11948
SNYDERThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:37 PM PDT | Special Weather Statement | REV | Pershing | 23 min |
| Aug 21, 6:09 PM PDT | Special Weather Statement | REV | 51 min | |
| Aug 21, 6:45 PM PDT | Special Weather Statement | REV | Storey | 30 min |
| Aug 21, 6:47 PM PDT | Special Weather Statement | REV | Storey | 28 min |
| Aug 21, 6:53 PM PDT | Special Weather Statement | REV | Pershing | 52 min |
| Aug 21, 7:07 PM PDT | Special Weather Statement | REV | Douglas | 23 min |
| Aug 22, 1:22 PM PDT | Special Weather Statement | REV | 23 min | |
| Aug 22, 1:58 PM PDT | Special Weather Statement | REV | 32 min | |
| Aug 22, 2:54 PM PDT | Special Weather Statement | REV | 36 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2013Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.